Alert archive / Minnesota / Tornado Warnings in 2001
Tornado Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at May 9, 2001, 7:57 PM CDT for Pine County, Minnesota. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 2001, 7:57 PM CDT (00:57 UTC)
- Expired
- May 9, 2001, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Duluth, MN
- Area
- Whole counties
County Pine County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 8:15 PM CDT | Hail 1 | Hinckley, MN | |
| May 9, 8:25 PM CDT | Hail 1.75 | Cloverdale, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1211 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1740 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 368 m²/s²
- 0-3 km storm-relative helicity
- 795 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 8.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 100057 TORDLH MNC115-100145- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 757 PM CDT WED MAY 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... PINE COUNTY IN MINNESOTA * UNTIL 845 PM CDT * AT 757 PM CDT SKYWARN SPOTTERS REPORTED A DEVELOPING TORNADO 3 MILES WEST OF BEROUN...OR ABOUT 8 MILES SOUTHWEST OF HINCKLEY... MOVING NORTHEAST AT 15 MPH. * THIS TORNADO WILL BE NEAR... HINCKLEY AROUND 820 PM CDT FRIESLAND AROUND 835 PM CDT CLOVERDALE...SANDSTONE AROUND 845 PM CDT GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR $$ & LAT...LON 4592 9319 4579 9301 4604 9259 4621 9285 SCW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at May 9, 2:30 PM CDT, 5 hours 27 minutes earlier.
Area forecast discussion, May 9, 2:30 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 230 PM CDT WED MAY 9 2001 MAIN ISSUE FOR THIS FCST CYCLE IS PSBLTY OF TSTMS IN 1ST PD AND WHETHER OR NOT THEY WILL BE SEVERE. SFC DEW PTS ACRS CWA INCRSG SOMEWHAT...XCPT FOR ARROWHEAD...AND WHAT MID LVL MSTR THERE IS IS MAINLY S OF CWA JUST S OF BROAD 300 MB JET. ON THE WHOLE...MSTR WILL REMAIN SCARCE WITH GLF MEX CLOSED OFF. SLY 850 MB WINDS MODERATELY STG...BUT AGN RELATIVELY DRY. 850 MB RH INCREASES TO 80 PCT BY 00Z DUE MAINLY TO UVV. MAIN DIFF BTWN MODELS IS THAT MAX INSTABILITY FIELDS EXTEND FARTHER N ON AVN THAN ON ETA. FAVORING ETA IN THIS...WITH MOST SVR TSTM ACTVTY REMAINING S OF OUR CWA CLOSER TO HIGHER SFC DPTS AND GREATER UVV...WITH SFC BNDRY ACTING AS THE TRIGGER LATE THIS AFTN AND EVE. SEE LATEST SWODY1 FOR DETAILS. ISOLD SVR TSTMS STILL A PSBLTY HWVR...ESPCLY ACRS SRN TIER OF ZONES...AND WILL NOTE THIS IN NEW ZONE SET. WOULD XPCT SOME TSTMS OR SHRA LINGERING INTO THU MRNG WITH CFNT PASSING DLH ARND 12Z...THEN DECRSG CLDS. NOT A LOT OF DIFF IN MOS LOWS FOR TNGT...BUT LRG SPREAD FOR THU/S HIGHS...DUE MAINLY TO DIFFERENCES IN CLD FCST BTWN NGM AND AVN. WITH CLDS HANGING IN AT LEAST THRU THE MRNG HRS AND MODERATE CAA MOST OF THU...WILL FAVOR COOLER MAV...BUT NOT AS COOL AS FAN. .DLH...NONE. ERF
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:04 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 41 min |
| May 9, 7:44 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 61 min |
| May 9, 8:44 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 46 min |
| May 9, 8:55 PM CDT | Tornado Warning | DLH | Pine | 50 min |
Nearby
Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.